Statins: To Blame For My Sore Feet and My, umm, Memory Loss?
I am going off my cholesterol medication as of tonight.
I am concerned that the drugs I take may be the cause of two adverse symptoms which seem to coincide quite tightly with my history of using this medication:
a) my aching feet. This is called peripheral neuropathy. It is a frequent finding in diabetes, and may be a precursor to peripheral vascular disease. This is ironic, because Lipitor is targeted specifically to reduce your risk for vascular disease. I've only just read an article from 1992 linking statins with an increased risk for this, and something in my head just went click. I have a big fat-gut feeling about this one.
b) an annoyingly more frequent incidence of tip-of-the-tongue phenomenon type lapses of memory. The link of statin therapy to memory issues I knew more about but had dismissed as anti-progress and pseudo-science. It may still well be, though I note that 56% of those studied in the first link found their memory improved... Assessing memory loss accurately is a very tricky thing to begin with, but to associate it with one particular drug therapy is even harder to prove.
My cholesterol was never that bad, but in 2004 "the normal levels" were adjusted (free registration to the NYT required) and my fasting levels now fell into the slightly high range. Because of my hypertension and obesity (no doubt intimately linked), the doctor thought I should be prophylactically keeping this extra risk-factor low. It's been about 18 months now that I have been taking either 10mg of Lipitor (atorvastatin) or more recently 20mgs of Zocor or a generic simvistatin.
Feet: For the last 18 months maybe I've noticed several of my toes being continually numb. This was at first only at night and then only when the air-con was blowing directly onto my feet. It was mostly in my right foot to start with. Gradually this worsened to the point that I was sleeping with my feet at the other end of the bed. I now have a new air-con which directs the flow away from the bed, so I am back to normal at least in that.
The numbness and pain (funny but you can have these sensations simultaneously) have progressed to the balls of my feet. It is now at the point where I can only wear runners and high-arched sports sandals because they equalize weight distribution onto the arch and away from the toe-balls. Without these supports I feel like I have been walking a marathon on concrete wearing only thin leather strips. I have some totally black Reebok trainers which can look like proper shoes if you don't check them out too closely which I wear to work and conferences (standing around all day! OMG!) Even resting now, they are tingling and aching. It is driving me crazy, driving me grumpy. I can't go barefoot, even to the bathroom in the middle of the night for my 5am twinkle or the ache sets in again and last for hours. I can't even get com-fort-able, as BlackAdder said on his witch-burning pyre at the end of Season One.
The Doctor scratches her head, claims she doesn't understand this as I don't have diabetes. Maybe it's just wear and tear because of my heavy frame pounding those poor toe knuckles for the past half-century. She has put me on Vitamin B to boost nerve repair. Nothing positive has happened with that after 6 months. Something is working antagonistically perhaps. The condition is progressing. Now my left foot is as bad as my right.
The Persistence of Memory Lapse: I like this phrase, thought of it as looked at the statues by, um, fuck, whatsisname?, outside Ngee Ann City today.
I am in the middle of a sentence. I am about to say something which requires me mentioning a name. The name doesn't come. The concept of what I want to talk about is there, I FEEL the word or idea, peripherally floating around in my head just out of reach. A person's name maybe. A concept: surrealism, controlled paranoia. I SENSE the object, feel the emotion it conjures but the word for it doesn't come. For about 5-10 seconds I am silent, frustrated, looking a fool. Then along comes a visual image of the object I am looking for. I can see his face (say it was a man, for example a famous artist), its shape and color, can almost describe him. But his name is still not there.
I see his face... Eyebrows raised, moustache upcurled...
I shrug and sigh and go on to excuse myself for my stupidity. I may even give up and change the subject. Then suddenly the name is there. I say it explosively, yet everyone is nonplussed because it was inevitably an anti-climax as my shenanigans in getting frustrated have presaged some sort of world-shattering conclusion, but it's just a name I needed as part of a story. It wasn't an important name. It wasn't an important story, and now is seems even less so as I failed to keep the flow going.
Dali. That's it. Fuck.
Of course I have always had something like this going on. I am terrible with names. The kids of girlfriends. The girlfriends themselves. The varied pseudonyms of various bloggers.
But my awareness of this middle phase with the image of the missing word coming as a distinct item in my head prior to the word itself, that is new. It is something different. And it is becoming more common. It is affecting my self-confidence. I used to be able to quote chapter and verse of technical books, name authors of key articles, quote a precis of their findings, but I am getting afraid that this TOT will hit me when I am extemporizing sagely on the podium in front of 400 customers (or POTENTIAL customers...)
Nurse Educator: What is the most important organ in a man's body?
Student Nurse: Um, it's on the tip of my tongue!
Nurse Educator: I am sure it was last evening after the Young Doctors' party.
So, Clinical Trials at E@L General Hospital commence tonight. I am going off the statins and see if my complaints diminish over the next 6 months. I'm hoping that my Memory Lapses are NOT Persistent!
Wish me luck. I might become less grumpy and prone to depressing posts!
Also because of the extensive bruising on my butt, I am skipping my low-dose aspirin for a few days.
[Also judging by the number of typos in my draft of this post, the statins may be affecting typing skills. We'll see if the number of times I type "becasue" instead of "because" decreases as well!]
OTHER MONKEYS SAID
You don't think memory loss has anything to do with the consumption of vast quantities of mind altering alcohol?
If you ask me, Indiana, all he needs is a drink! Everything will be A-OK then.
Despite evidence to the contrary on this blog, and except lately only when under the malign guidance of some country bumpkin more used to chugging XXXXs at a B&S Ball until he chunders all over his rutting partner, E@L doesn't drink all that much.
Sneeze coming: AAAh aah aah bullshit...!!!
True, there was this Monday once, only a few years ago when E@L didn't have a drop all day!
Seriously, I just read that alcohol can also block absorption of the VitB12 tablets I take for the neuropathy. So there's another antagonist.
OK E@L, let's start a cleansing low-alcohol, low-statin, low-fat diet and increased exercise month. As soon as the bruising goes down.
So basically, we'll see you in a Month. :-)
I'll drink diet coke and nibble celery and alfalfa...
i get memory lapses too, all the time. it is a part of growing old, though a 65-year-old whom i was trying to convince that I was old didn't look like he believed me when i pointed out the fact that i was growing old.
I heard taking gingko nuts help. or gingko nut pills. it won't make you nuts, i swear!
I think people are just trying to find a way out of their routines .
My routine was/is leading me into trouble.
The feet issue requires surgery after new year, the diet is now Atkins.
gucci handbags buy now
GHD straighteners for cheap
slendertone flex shiping
louis vuitton bag for sale
gucci bags on sale
slendertone belt is discount
chanel bags for cheap
ghd hair straighteners on sale
ugg boots is discount
discount uggs boots for cheap
chi straightener on sale
chi hair straightener for sale
ghd straighteners very cheap
louis vuitton bag for sale
gucci handbag for sale
chanel handbag for sale